Compound orthomorphisms of the cyclic group

Douglas Stuart Stones, Ian Murray Wanless

Research output: Contribution to journalArticleResearchpeer-review

14 Citations (Scopus)


An orthomorphism I? of is a permutation of such that iI?(i)a??i is also a permutation. We say I? is canonical if I?(0)=0 and define zn to be the number of canonical orthomorphisms of . If n=dt and whenever then I? is called d-compound. An orthomorphism of is called compatible if it is d-compound for all divisors d of n. An orthomorphism I? of is called a polynomial orthomorphism if there exists an integer polynomial f such that for all i. We develop the theory of compound, compatible and polynomial orthomorphisms and the relationships between these classes. We show that there are exactly canonical d-compound orthomorphisms of and each can be defined by d orthomorphisms of and one orthomorphism of . It is known that for prime n; we show that for composite n. We then deduce that for all n, where Rn is the number of reduced Latin squares of order n. We find the value of for (a) n60, (b) and (c) when n is a prime of the form 23k+1. Let I>n and I?n be the number of canonical compatible and canonical polynomial orthomorphisms, respectively. We give a formula for I>n and find necessary and sufficient conditions for I>n=I?n to hold. Finally, we find a new sufficient condition for when a partial orthomorphism can be completed to a d-compound orthomorphism.
Original languageEnglish
Pages (from-to)277 - 289
Number of pages13
JournalFinite Fields and their Applications
Issue number4
Publication statusPublished - 2010

Cite this